Texas, 2003

Hail and Damaging Winds in Texas, August 22, 2003

August 22, 2003 · NWS MAF · 3 events in 2 counties and zones

Convection was widespread across the Permian Basin on the afternoon of the 22nd. A couple of these storms became severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Convection was widespread across the Permian Basin on the afternoon of the 22nd. A couple of these storms became severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 22, 12:52 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 22, 12:52 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI AUG 22 2003

.SHORT TERM...
22/12Z UPPER AIR ANALYSES INDICATED A 250MB SHEAR AXIS STRETCHED
FROM THE BIG BEND REGION NORTHEAST INTO WESTERN OK. IN
ADDITION...PLENTY OF LOW-LEVEL MOISTURE WAS AROUND THE AREA WITH
850MB DEW POINTS OF 18C AT KDRT. THE LATEST WV SATELLITE REVEALS A
WEAK UPPER LOW ALONG THE CENTRAL PORTION OF THE TEXAS GULF COAST.
WILL ALSO COMMENT THAT 12Z MODELS DID NOT CAPTURE THE COOLER AIR AT
500MB (-10C) OVER CENTRAL AND EAST TEXAS THIS MORNING. GIVEN THE
ABOVE FACTORS AND A SERIES OF EMBEDDED WAVES IN THE MID-LEVEL
EASTERLY FLOW...SCATTERED THUNDERSTORMS ARE EXPECTED IN THE SHORT
TERM FORECAST.  CURRENT GRIDS ARE IN LINE WITH THE LATEST MOS
GUIDANCE...SO ONLY MINIMAL CHANGES WERE MADE.

&&

.LONG TERM...
THE SUBTROPICAL RIDGE WILL REMAIN CENTERED ACROSS THE CENTRAL PLAINS
OVER THE NEXT FEW DAYS. WEAK SHORTWAVES WILL CONTINUE TO ROTATE
AROUND THE SOUTHERN SIDE OF THE RIDGE THROUGH THE WEEKEND. IN
ADDITION...A SHEAR AXIS WILL LIKELY SET UP SOMEWHERE ACROSS THE
SOUTHERN HALF OF THE CWA BOTH SATURDAY AND SUNDAY. WILL KEEP THE
HIGHEST POPS IN THE SOUTH ALONG THE EXPECTED POSITION OF THE SHEAR
AXIS. WILL ALSO MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
ENTIRE AREA MONDAY AND TUESDAY...AS ADDITIONAL SHORTWAVE ENERGY
CONTINUES TO TRANSLATE ACROSS THE CWA.

THE GFS ADVERTISES A STRONG COLD FRONT TO PUSH THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY. DO NOT HAVE MUCH CONFIDENCE THAT A FRONT
OF THIS STRENGTH AND SPEED WILL AFFECT THE AREA AT THIS POINT.
HOWEVER...THE ECMWF DOES ADVERTISE A WEAKER FRONTAL PASSAGE BY
WEDNESDAY NIGHT OR THURSDAY MORNING. WILL NOT MAKE ANY DRASTIC
CHANGES TO THE EXTENDED PORTION OF THE FORECAST...AND WILL GENERALLY
KEEP WEDNESDAY THROUGH FRIDAY NEAR OR SLIGHTLY BELOW CLIMATOLOGIAL
LEVELS AND SEE WHAT LATER MODELS SHOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 68 91 68 91 / 40 20 20 20
CNM 67 90 66 93 / 30 20 20 10
MRF 58 80 58 84 / 30 30 30 30
FST 69 90 68 90 / 30 30 30 20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/21
Hazardous weather outlook, Aug 22, 1:30 PM CST, 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...GUSTY WINDS TO 50 MPH AND OCCASIONAL DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

PLATT

The radar

The Lubbock radar (KLBB), 135 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Scurry

When
August 22, 2:15 PM CST to 2:25 PM CST
Where
Scurry County, Snyder
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.717, -100.900

Several reports of large hail were received from Snyder. Hail stones ranged in size from quarters to golfballs.

Thunderstorm Wind, Scurry

When
August 22, 2:20 PM CST to 2:25 PM CST
Where
Scurry County, Snyder
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
32.717, -100.900

Severe thunderstorm winds uprooted trees and blew down power lines in Snyder.

Thunderstorm Wind, Ector

When
August 22, 4:55 PM CST
Where
Ector County, Pleasant Farms
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
31.683, -102.317

A severe thunderstorm produced an intense downburst in the vicinity of Pleasant Farms. The resulting winds destroyed two barns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330093, 5330094, 5330095.